Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS El Paso, TX

August 13, 2005Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 13, 2005, 4:48 PM MDT for Grant County, New Mexico. It was in force for 87 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 4:48 PM MDT (22:48 UTC)
Expired
Aug 13, 2005, 6:15 PM MDT
In force
87 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Grant County, NM

The radar

The Tucson radar (KEMX), 218 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:35 PM MDTHEAVY RAIN 1.5N Buckhorn, NM1.5 INCHES FELL SINCE 400 PM. RAIN HAS ENDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 132252
FFWEPZ
NMC017-140015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
448 PM MDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN NEW MEXICO
  MAINLY ALONG HIGHWAY 180 BETWEEN THE TOWN OF GILA AND THE GRANT 
CATRON
  COUNTY LINE AND INCLUDES THE TOWN OF BUCKHORN

* UNTIL 615 PM MDT

* AT 438 PM MDT...THE PUBLIC REPORTED VERY HEAVY RAINFALL AND 
FLOODING IN THE BUCKHORN AREA.  RADAR PUTS RAINFALL ESTIMATES OVER 
THE PAST 2 HOURS AROUND 3 OR  MORE INCHES.   

* DO NOT TRAVEL INTO ANY AREA WHERE WATER IS COVERING THE GROUND.  
IF FLOODING OCCURS IN YOUR AREAS...SEEK HIGHER GROUND IMMEDIATELY.
TURN AROUND DONT DROWN

LAT...LON 3303 10887 3293 10866 3304 10857 3325 10885

$$

20 NOVLAN
1 follow-up statement
000 
WGUS74 KEPZ 140014
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
611 PM MDT SAT AUG 13 2005

NMC017-140021-
GRANT NM-
611 PM MDT SAT AUG 13 2005

...THE FLASH FLOOD WARNING FOR NORTHWESTERN GRANT COUNTY WILL BE 
ALLOWED TO EXPIRE AT 615 PM MDT...

AT 610 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
HEAVY STORMS HAD MOVED OUT OF NORTHWEST GRANT COUNTY...AT THIS 
TIME.  A SPOTTER REPORTED 1.50 INCHES OF RAIN AND CREEKS RUNNING 
NEAR BANKFULL AS A RESULT OF THE HEAVY RAINFALL.  RUNOFF FROM THESE 
AND OTHER STORMS WILL CONTINUE FOR THE NEXT HOUR.  NEVER TRY AND 
CROSS A ROAD COVERED BY WATER...TURN AROUND DONT DROWN.

ADDITIONAL STORMS ARE POSSIBLE THIS EVENING ACROSS ALL OF SOUTHERN 
NEW MEXICO AND FAR WEST TEXAS.  STAY TUNED TO NOAA WEATHER RADIO OR 
LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3303 10887 3293 10866 3304 10857 3325 10885

$$
TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:30 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 13, 2:30 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT SAT AUG 13 2005

.SYNOPSIS...
THE ATMOSPHERE OVER THE BORDERLAND REMAINS VERY MOISTURE LADEN WITH
WELL ABOVE NORMAL MOISTURE LEVELS. A COUPLE OF MECHANISMS WILL WORK
THEIR WAY INTO THE REGION THIS EVENING AND OVERNIGHT. A STRONG UPPER
LEVEL DISTURBANCE WILL MOVE OVER THE AREA FROM THE WEST AS A BACK
DOOR FRONT PUSHES IN AT THE SURFACE FROM THE EAST. THESE TWO
FEATURES WILL WORK TOGETHER TO MAKE THE ATMOSPHERE QUITE UNSTABLE
AND FOCUS STORM FORMATION ACROSS THE AREA. WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE LIKELY OVERNIGHT AND SUNDAY ACROSS THE ENTIRE
AREA. HEAVY RAIN IS LIKELY WITH THESE STORMS AND THERE IS A THREAT
OF FLASH FLOODING TONIGHT. THUS THERE IS A FLASH FLOOD WATCH ISSUED
FOR SOUTH CENTRAL AND SOUTHWEST NEW MEXICO AND FAR WEST TEXAS.
MOISTURE LEVELS DROP TO BEGIN NEXT WEEK REDUCING RAIN CHANCES AND
WARMING TEMPERATURES.

&&

.DISCUSSION...
WE ARE GETTING A FAIR AMOUNT OF SUNSHINE AND TEMPS ARE NEARING
CONVECTIVE TEMPS THIS AFTERNOON. MORNING SOUNDING AT EPZ SHOWED THE
AREA AT OVER 150% OF NORMAL PRECIPITABLE WATER LEVELS. A FLASH FLOOD
WATCH IS OUT FOR THIS AFTERNOON AND TONIGHT.

BROAD PLUME OF DEEP COPIOUS MOISTURE CONTINUE TO TRACK UP FROM THE
SOUTH OVER THE CWFA. TO THE WEST THE UPPER LOW CAN BE SEEN IN THE WV
SATELLITE IMAGERY...AND IT APPEARS TO BE OPENING INTO A TROUGH AND
LIFTING TO THE NE TOWARD THE REGION. CONVECTION IS CURRENTLY
ASSOCIATED WITH ITS LEADING EDGE OVER N MEXICO AND SE AZ. ITS THAT
APPROACHING FEATURE THAT SPIKES THE POPS AND QPF IN THE MODELS AND
IT SEEMS REASONABLE THAT A SIMILAR SPIKE SHOULD BE REFLECTED IN THE
FORECAST. OVER TOWARD THE EAST A BACKDOOR FRONT IS ALSO MOVING
TOWARD THE CWFA AND IT SHOULD BEGIN EASING IN LATE TONIGHT. THE
MODELS ALSO FOCUS ON THIS FEATURE WITH ENHANCED POPS AND QPF. THUS A
GOOD MECHANISM LOOKS TO BE IN PLACE FOR INCREASED POPS OVER THE
EASTERN CWFA ALSO. THUS LIKELY CATEGORY POPS ARE IN FOR TONIGHT AND
SUNDAY. THESE TWO FEATURES WILL MAKE A LENGTHY VISIT AND THUS THE
HIGH POPS CONTINUE THROUGH SUN.

BY MONDAY THE LARGE SCALE PATTERN HAS SHEARED OUT THE UPPER LOW PAST
THE REGION AND DEEP SW FLOW DEVELOPS AS ANOTHER UPPER LOW HANGS OVER
THE WEST COAST. THE MODELS TREND TOWARD SHOVING THE MOISTURE PLUME
EAST AND TRY TO DRY THE UPPER AND MID LAYERS A BIT ON THE SW FLOW.
THE LOWER LEVELS STAY RELATIVELY MOIST. REDUCED CHANCES FOR STORMS
WILL CONTINUE FOR MON THROUGH WED UNDER THIS PATTERN. WITH THE DRIER
ATMOSPHERE AND ADDITIONAL SUN TEMPS SHOULD WARM BACK UP TO THE LOWER
AND MID 90S.

BY MID WEEK A BROAD AREA OF UPPER LEVEL HIGH PRESSURE WORKS OVER THE
SE U.S. AND THE GULF OF MEXICO. THIS RE-CONCENTRATES THE MONSOONAL
MOISTURE PLUME BACK TO THE WEST OVER OUR AREA AND SHOULD HELP TO
AGAIN INCREASE STORM AND PRECIPITATION COVERAGE OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  85  67  89  70 /  60  60  40  30  20
SIERRA BLANCA TX        64  85  66  87  66 /  60  60  40  30  20
LAS CRUCES              67  84  66  89  68 /  60  60  40  30  20
ALAMOGORDO              62  83  62  86  63 /  60  60  40  30  20
CLOUDCROFT              52  70  48  65  48 /  60  60  40  30  20
TRUTH OR CONSEQUENCES   64  84  62  88  67 /  60  60  40  30  20
SILVER CITY             55  81  56  82  61 /  50  60  40  30  20
DEMING                  66  86  64  89  67 /  60  60  40  20  20
LORDSBURG               65  88  62  89  67 /  50  60  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH TONIGHT UNTIL 6AM SUNDAY MORNING
NMZ022>025-030>032.
TXZ055>056.

&&

14 / BIRD

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.